Does anyone have any bad side effects from depakote?...I've been on ever med and they all work for a little while and then they don't work.....My doc wants to switch me from gabitril to depakote and I would like to hear from someone who's on it or has taken it before and what you think about it....I know everyone reacts differant, but it will still help me...........Thx
When I was first diagnosed, which was just a couple of weeks ago, my doctor placed me on depakote. I was only on it a week. When I went in for my check up, he questioned me about wanting to have children, since I am of the child bearing age. I told him my husband and I weren't sure as of yet, but that the doctor's weren't even sure I could have them. He stated he wanted to get my off depakote immediately since it could cause major birth defects in a baby if I were to get pregnant. But I was taking 1000 mg and had no side effects while I was on it. Not much help I know, but hope you have no problems with it.
I wouldn't recommend this drug to anyone. I've been on about 5 or 6 different meds and this one was the worst. I gained 30 pounds, lost a ton of hair and I got some acne. These are terrible side effects, especially for a girl. It didn't really help my seizures so I went off of it. After switching to a different medecine which was/is lamictal, I lost all of the weight plus a little bit extra. Since it only took about 4 months to lose all the weight, people were sort of suspicious as to how I was losing weight so quickly. Anyway, I don't recommend depakote. It also had me very depressed.
I've been on depakote for pretty much 10 years off and on and in combo with other meds. I hate the side effects, but it's the only one that continues to work. For me depakote has caused a lot of weight gain and hair loss. The hair loss can be stopped with selenium and zinc supplements and it will grow back, but it's still annoying to say the least! Believe it or not i'd still recommend depakote, because it's the one that works best for me and maybe you'll be the same. I take it in combination with other meds (now lamictal and zonegran) so I can keep the dosage down to minimize side effects. Best of luck.
My 6 year old son has been on depakote sprinkle capsules for about three years now. Because this is timed released it works pretty well for him. He takes 500mg in am and 500mg in pm. He has been seizure free for almost 2 tears now. He started off on a low dose. As with any seizure meds it is trial and error. She don't get discouraged. The only side effects that he suffers from is tremmors and he is off balanced some. The doctors say that it is because of the dosage. He goes to school and functions as a normal child. He takes a nap in the afternoon. But for the most part does fine. He has tired several different drugs. He was diagnosed at 2 years of age. Not every drug works for everyone. I wish you all the best.
i'm new here. I'm 28 and have been on depakote since age 10. It was the only thing that helped me be totally seizure free during childhood, but like everyone else is saying, there are really bad side effects. I gained about 25 lbs, lost lots of hair, and had ovarian cysts. Now i'm switching off as we speak to lamictal (which i'm worried about) because I want to start thinking of having kids. Bad side effects, but very effective medicine.
I was on this for a long time and I had no bad side effects. The only reason I got off of it was that I wanted to have kids and depakote
is category d for pregnancy. If your ever planning on pregnancy I
suggest no. Because you will have to start all over again. In fact,
if I never find a med that works for me that you can get pregnant on
i will get back on that, after i've had my kids.
Yes! I have! So good to hear you say that because that was one of the side-effects I told my neuro about (pretty unhappy with heaps of things ie. Memory problems, weight gain, nausea, drowsiness, still having seizures at same rate anyways, maybe thinking about getting pregnant etc, etc, etc) and he just dismissed it all and pretty much just read the 'side-effects' listed on the side of the box, then told me more or less that I was imagining everything.
I frighten very easily and sometimes think I see things even when I know they're not there. My heart races if I walk out to the car in the dark at night. I never used to be like that and i'm positive it's the medication.
has anyone out there had as a side effect of being very jumpy and getting easily scared??
yes, exactly what happened to myself too. It's side effects were too great to continue on it for me. I still am a little jumpy at times. I can't say it was the deprakote that brought it on, but it enhanced it.
I am on 3000mg a day and find that my hair is falling out too. My main concern is a severe gastric upset that may be pancreatitis my specialist says that the epilim doesn't cause pancreatitis. Seems he may be wrong. My fear is that the pancreatitis could be fatal, the pain is severe! Thanks for the input.
Yes, I have been taking it for a while but am planning on getting off of it. Someone has called it the "instant old-age" drug, and it sure seems true. I must have gained 40 pounds and I have some acne on my back and chest. My memory is terrible and, although the seizures are rather well controlled, i'd rather be thinner and possible have better skin and memory. That would all be good for my self-esteem.
Apparently, the drug can cause liver damage in the long-run and also enlargement of the gums. I'm too worried about these side effects now and I am looking into alternatives.
my 6 yr old son was on it for about 6 weeks and we are in the process of weaning him off of it. His deopkane and liver leavels are elevated in his blood stream and he is starting to get green poo from it and the dr said that it is starting to affect his liver. He is now on keppra and seems to be doing good. Just make sure they check you blood levels. D
My daughter is 20 years old...Has had epilepsy diagnosed since age 5 with periods of relatively good seizure control until the past 5 or so years. Several drug therapies have failed, seizure clusters have increased in frequency. She is a junior in college. Her neurologist is admitting her to the hospital and taking her off keppra and trileptol, putting her on depakote. I have been reading the information on side effects and am not real excited about the possibility of side effects and birth defects. Am extremely interested in hearing more from any one who has taken this drug...All experiences.....What to watch for... How soon side effects occur, etc.
well shane is back in the hospital and the associate of our neuro dr said that shane should have not been taken off depokean and that he was taking too much to begin with and that his liver levels was "not" that high. In the last 24 hrs he has had 6 seizures so we are just waiting for the blood test this morning and it looks like he will be back on depokean and keppra. D
Yes, i've been on depakote to try to control seizure activity -- never again!
Deprakote, dilantin and klonapin are what I call "medications from hell". The side effects of these medications [weight gain, mood swings, lathargic responses and just feeling like you're going crazy] was not a good exchange for seizure control -- which it didn't control anyways!!
After more medicine trial and errors, i'm now taking felbatol and keppra. Finally I am back in my own mind and 50 pound lighter!